Virginia, 2007Drought in Virginia, November 1 to 30, 2007
November 1 to 30, 2007 · NWS RNK · 4 events in 4 counties and zones
Severe drought conditions continued into November in far southwest Virginia, advancing to an extreme drought across western Tazewell, western Smyth, and southwest Grayson counties by the end of the month.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Severe drought conditions continued into November in far southwest Virginia, advancing to an extreme drought across western Tazewell, western Smyth, and southwest Grayson counties by the end of the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Oct 31, 6:41 PM EST, 5 hours 19 minutes earlier.
Area forecast discussion, Oct 31, 6:41 PM EST, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
741 PM EDT WED OCT 31 2007
.SYNOPSIS...
HIGH PRESSURE OVER THE MID ATLANTIC REGION WILL GIVE WAY TO A
COLD FRONT WHICH WILL MOVE THROUGH THE AREA ON THURSDAY. LITTLE OR
NO PRECIPITATION IS EXPECTED WITH THIS FRONT. COOL HIGH PRESSURE
WILL THEN BUILD BACK INTO THE REGION FOR THE END OF THE WEEK.
&&
.NEAR TERM /THROUGH THURSDAY/...
HIGH PRESSURE WILL MOVE OFF INTO THE ATLANTIC WHILE A COLD FRONT
MOVES INTO THE OHIO VALLEY. LIGHT SOUTHERLY FLOW THIS EVENING WILL
PROVIDE FOR A COMFORTABLE EVENING...BUT JACKETS MAY BE NEEDED FOR
SOME TRICK OR TREATERS. AS THE FRONT MOVES INTO THE REGION THURSDAY
MORNING...LOW LEVEL FLOW WILL BECOME WESTERLY WHICH WILL LIMIT
SHOWERS TO FAR WESTERN COUNTIES OF RNKS CWA. FLOW ALOFT WILL BE
MOIST AND SOUTHWESTERLY AND PROVIDES ADEQUATE CLOUDS COVER FOR THE
ENTIRE AREA. TEMPERATURES WILL BE TRICKY IF THIS CLOUDS DECK IS
THIN...BUT THINKING CLOUDS WILL BE THICK ENOUGH TO KEEP TEMPERATURES
COOLER THAN WEDNESDAY. WILL KEEP TEMPERATURES CLOSE TO MAV SINCE IT
HAS BEEN DOING VERY WELL OF LATE.
&&
.SHORT TERM /THURSDAY NIGHT THROUGH SATURDAY/...
FRONT WILL CLEAR THE AREA THURSDAY EVENING WITH PARENT HIGH PRESSURE
MOVING INTO THE NORTHEAST US. WITH A NORTHERLY FLOW THURSDAY NIGHT
AND FRIDAY...TEMPERATURES WILL RUN A FEW DEGREES BELOW NORMAL.
SATURDAY LOOK TO BE A REPEAT OF FRIDAY BUT A LITTLE WARMER.
HOWEVER...WILL NEED TO KEEP AN EYE ON THE TROPICS AS TROPICAL STORM
NOEL TRACKS NORTH IN THE WESTERN ATLANTIC. NOT LOOKING FOR ANY RAIN
FROM THIS SYSTEM...BUT A FEW CLOUDS COULD EFFECT PIEDMONT COUNTIES
TEMPERATURES. TEMPERATURES SHOULD RUN A FEW DEGREES ABOVE NORMAL.
&&
.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
HIGH PRESSURE WILL BE MOVING INTO THE GULF STATES WHILE AN UPPER
LEVEL DISTURBANCE MOVES ACROSS THE GREAT LAKES/OHIO VALLEY SATURDAY
NIGHT. THIS SYSTEM WILL BE MOISTURE STARVED AND MAY ONLY PRODUCE
LIGHT RAIN SHOWERS TO THE MOUNTAINS...PRIMARILY SOUTHEAST WEST
VIRGINIA AND THE ALLEGHANY HIGHLANDS. CLOUD COVER SHOULD BE THICKER
WITH THIS SYSTEM TO HAVE SUNDAY TEMPERATURES RUNNING ABOUT NORMAL.
850 TEMPERATURES BEHIND THIS SYSTEM DROPPING DOWN IN TO THE
NEGATIVES. IF THIS VERIFIES...WE MAY SEE SOME FLURRIES ON THE BACK
SIDE OF THIS SYSTEM ACROSS THE MOUNTAINS. WILL NOT INCLUDE IN THE
FORECAST AT THIS TIME AS MODELS NORMALLY HAVE A COLD BIAS AND TENDS
TO MODIFY TEMPERATURES UPWARD AS WE GET CLOSER TO THE EVENT.
PRESSURE RISES AND COLD AIR ADVECTION WILL BRING BREEZY CONDITIONS
TO THE AREA FOLLOWING ITS PASSAGE ON SUNDAY AND SUNDAY NIGHT.
HIGH PRESSURE ONCE AGAIN ENCOMPASSES THE REGION ON MONDAY THEN A
STRONGER FRONT ENTERS THE REGION TUESDAY AFTERNOON AND EXITS TUESDAY
NIGHT. 850 TEMPERATURES BEHIND THIS SYSTEM MAYBE COLD ENOUGH FOR
SNOW/FLURRIES TO THE MOUNTAINS. WOULD LIKE TO SEE MORE CONTINUITY
WITH THE COLD TEMPERATURES ASSOCIATED WITH THIS FEATURE BEFORE
BUYING INTO IT. WINDY CONDITIONS ARE POSSIBLE ON THE BACK SIDE OF
THIS FRONT.
&&
.AVIATION /00Z THURSDAY THROUGH MONDAY/...
EXPECT VFR CONDITIONS FOR MUCH OF THE NIGHT. THE ONSHORE FLOW IS
ONLY BRING CIGS DOWN TO 4-5KFT INTO THE NC PIEDMONT...AND DO NOT
EXPECT DANVILLE TO SEE ANYTHING WORSE THAN SCATTERED CLOUDS AT
4KFT. WITH LIGHT WINDS...AND NO CIG...DANVILLE MAY SEE A PERIOD OF
MVFR FOG TOWARD DAWN. WEAK FRONT IS GOING TO MOVE THROUGH SE WV
BY 12Z AND EAST OF LYH/DAN BY 18Z. LOOKING AT CIGS DROPPING INTO
MVFR AT BOTH BLF/LWB BY 12Z. MOISTURE WILL BE LAGGING...BUT COULD
SEE A FEW SHOWERS INVOF OF BLF/LWB...BUT ANY SHOWERS THAT FALL
ACROSS THOSE TERMINALS SHOULD NOT RESTRICT VSBYS. THE WEST TO
NORTHWEST FLOW WILL KEEP CIGS IN THE MVFR RANGE IN BLF/LWB THROUGH
MID AFTERNOON. SHOULD BE VFR BY THE END OF THE TAF PERIOD. FURTHER
EAST...EXPECT VFR CIGS ALONG/BEHIND THE FRONT...WITH WINDS PICKING
UP IN THE AFTERNOON...THEN DIMINISHING AT THE END OF THE PERIOD.
HIGH PRESSURE BUILDING INTO THE REGION THURSDAY NIGHT AND FRIDAY
SHOULD PROVIDE VFR CONDITIONS WITH FAIRLY LIGHT WINDS INTO THE
WEEKEND.
&&
.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.
&&
SYNOPSIS...JJ
NEAR TERM...RCS
SHORT TERM...RCS
LONG TERM...RCS
AVIATION...JS/WP
Hazardous weather outlook, Oct 31, 8:10 AM EST, 15 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
910 AM EDT WED OCT 31 2007
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-011315-
ASHE-ALLEGHANY NC-SURRY-STOKES-ROCKINGHAM-CASWELL-WATAUGA-WILKES-
YADKIN-TAZEWELL-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-
CARROLL-FLOYD-CRAIG-ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-
PATRICK-FRANKLIN-BEDFORD-AMHERST-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-MERCER-SUMMERS-MONROE-
GREENBRIER-
910 AM EDT WED OCT 31 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
Drought, Tazewell
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Tazewell forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.125, -81.561 (the zone’s center; the record gives no point)
Severe drought conditions existed at the beginning of November and continued until the end of the month. In western sections of the county, the drought worsened to the extreme level by November 6th, and persisted until the end of the month.
Drought, Grayson
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Grayson forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.657, -81.225 (the zone’s center; the record gives no point)
Severe drought conditions existed at the beginning of November and continued until the end of the month. In far southwestern sections of the county, the drought worsened to the extreme level by November 6th, and persisted until the end of the month.
Drought, Smyth
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Smyth forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 36.844, -81.537 (the zone’s center; the record gives no point)
Severe drought conditions existed at the beginning of November and continued until the end of the month. In western sections of the county, the drought worsened to the extreme level by November 6th, and persisted until the end of the month.
Drought, Bland
- When
- November 1, 12:00 AM EST to November 30, 11:59 PM EST
- Where
- Bland forecast zone
- Reported by
- Other Federal Agency
- Coordinates
- 37.134, -81.130 (the zone’s center; the record gives no point)
Drought conditions advanced to the severe category at the beginning of November over the western tip of the county, then shifted east to cover the western half of the county by the end of the month.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Storm Surge and Tropical Depression in Florida, November 1 to 4, 20075 injured · $4.0 million · 9 events
- Drought in Georgia, November 1 to 30, 200797 events
- Drought in Alabama, November 1 to 30, 200739 events
- Drought in North Carolina, November 1 to 30, 200734 events
- Drought in Tennessee, November 1 to 30, 200725 events
- Drought in South Carolina, November 1 to 30, 200715 events
- Drought in West Virginia, November 1 to 30, 200712 events
- Drought in Alabama, November 1 to 30, 200711 events
- Drought in California, November 1 to 30, 200711 events
- Drought in Pennsylvania, November 1 to 30, 200710 events
- Drought in South Carolina, November 1 to 30, 20078 events
- Drought in Utah, November 1 to 30, 20077 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 65380, 65382, 65385, 65389.